Oklahoma, 2011

Flood in Oklahoma, April 25 to 28, 2011

April 25 to 28, 2011 · NWS TSA · 1 event in 1 county or zone

An active weather pattern across the Southern Plains resulted in several episodes of locally heavy rainfall over much of eastern Oklahoma. This heavy rainfall resulted in moderate flooding along the Poteau River near Panama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An active weather pattern across the Southern Plains resulted in several episodes of locally heavy rainfall over much of eastern Oklahoma. This heavy rainfall resulted in moderate flooding along the Poteau River near Panama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 25, 3:00 AM CST, 1 hour earlier.

Area forecast discussion, Apr 25, 3:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
400 AM CDT MON APR 25 2011

.DISCUSSION...
CONVECTION CONTINUES TO BLOSSOM OVER THE PAST HOUR IN VICINITY OF
AN ELEVATED FRONTAL ZONE LIFTING NORTHWARD ACROSS NORTHEAST
OKLAHOMA. ELEVATED INSTABILITIES WILL CONTINUE TO SUPPORT A RISK
OF LARGE HAIL...WHILE PERIODS OF HEAVY RAIN WILL CONTINUE AND ONLY
WORSEN ANY ONGOING FLOODING. THE FLASH FLOOD WATCH HAS BEEN
EXPANDED ALONG THE AXIS OF OBSERVED HEAVIEST RAINS GIVEN THE
EXPECTED COVERAGE OF THUNDERSTORMS TODAY. THE EXPECTED SCENARIO IS
FOR STORMS TO CONTINUE TO INCREASE IN COVERAGE THIS
MORNING...PRIMARILY OVER THE NORTHERN HALF OF THE FORECAST AREA
WHILE STORMS ONGOING ACROSS NORTHEAST TEXAS SPREAD INTO SOUTHERN
AREA. THE SURFACE WARM FRONT WILL ATTEMPT TO WORK NORTHWARD LATER
THIS MORNING AS STRONG FORCING OVERSPREADS THE REGION AND THE
LOCATION OF THIS FRONTAL ZONE WILL BE KEY IN MARKING THE AREAS
MOST LIKELY FOR SIGNIFICANT SEVERE WEATHER. EXPECTATIONS ARE THAT
FRONT WILL STRUGGLE TO MAKE IT FURTHER THAN THE INTERSTATE 44
CORRIDOR...WITH THE TERRAIN OF NORTHWEST ARKANSAS ALSO CAUSING
ISSUES IN DEFINING THE FRONTAL ZONE. LOCATIONS SOUTHEAST OF THE
WARM FRONT WILL ATTAIN HIGHER INSTABILITIES AND PROVIDE A CORRIDOR
FOR SUPERCELLS ORIGINATING OVER NORTH TEXAS LATER THIS MORNING.
ONCE THESE STORMS DEVELOP AND SPREAD NORTHEASTWARD THEY WILL
PRODUCE ALL MODES OF SEVERE WEATHER INCLUDING TORNADOES. IN
ADDITION...LOCATIONS THAT ARE EXPERIENCING SEVERE FLOODING WILL BE
PRONE TO A RAPID ONSET OF WORSENING CONDITIONS AS THE HEAVIER
RAINS DEVELOP.

THE COLD FRONT WITH THIS WAVE WILL PASS THROUGH THE AREA BY MID
EVENING ENDING THE SEVERE WEATHER THREAT. THIS FRONT WILL MAKE A
PUSH INTO NORTH TEXAS BEFORE STALLING...AND WORKING NORTHWARD ON
TUESDAY AS ANOTHER STRONG WAVE MOVES INTO THE PLAINS. HOW FAR
NORTH THE WARM FRONT MAKES IT ON TUESDAY WILL MARK THE NORTHERN
PERIPHERY OF THE DEVELOPING WEATHER EVENT WHICH WILL COMMENCE
TUESDAY EVENING...AND SPREAD EASTWARD TUESDAY NIGHT AND WEDNESDAY.
THIS EVENT HAS POTENTIAL TO PRODUCE EXTREMELY VIOLENT
WEATHER...AND WHILE THE WORST WILL BE EAST AND SOUTH OF OUR
FORECAST AREA...INTERESTS ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS SHOULD MONITOR THIS FORECAST CAREFULLY.

SEASONABLY COOL WEATHER EXPECTED WEDNESDAY WITH WARMER AND DRY
WEATHER THURSDAY AND FRIDAY. THE NEXT FRONT ARRIVES SATURDAY AND
SATURDAY NIGHT WITH A CHANCE OF STORMS...AND LIKELY A SEVERE
WEATHER RISK PENDING THE DEGREE OF MOISTURE RETURN.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  50  68  49 /  80  30  10  50
FSM   77  56  74  55 / 100  50  10  70
MLC   78  54  72  51 /  70  30  10  60
BVO   68  48  66  45 /  80  30  10  50
FYV   74  52  68  49 / 100  50  10  60
BYV   73  52  67  48 / 100  50  10  60
MKO   75  52  69  51 /  90  30  10  70
MIO   71  50  66  46 /  90  50  10  40
F10   75  51  69  50 /  70  30  10  60
HHW   80  57  78  54 /  70  30  20  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR OKZ055-OKZ056-OKZ057-
     OKZ058-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-
     OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

LONG TERM....07
Hazardous weather outlook, Apr 25, 12:34 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
134 AM CDT MON APR 25 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
133 AM CDT MON APR 25 2011

...SIGNIFICANT SEVERE WEATHER...FLASH FLOODING AND RIVER FLOODING POSSIBLE
OVER THE NEXT FEW DAYS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

FLASH FLOOD.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

DISCUSSION...
SCATTERED THUNDERSTORMS CONTINUE ACROSS NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS EARLY THIS MORNING NORTH OF STATIONARY FRONT ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO DEVELOP NORTH OF THIS FRONTAL BOUNDARY LATE TONIGHT AND INTO MONDAY
MORNING AS THE LOW LEVEL JET INTENSIFIES. SOME OF THESE STORMS COULD BECOME
SEVERE WITH LARGE HAIL THE MAIN CONCERN.

HEAVY RAIN AND FLOODING WILL ALSO BE A MAJOR CONCERN OVERNIGHT. ANY ADDITIONAL
RAINS WILL AGGRAVATE THE FLOODING SITUATION ALREADY TAKING PLACE ACROSS MUCH
OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. NUMEROUS FLASH FLOOD...AREAL
FLOOD AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY AND TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN
POTENTIAL AND HIGH WIND POTENTIAL.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...HIGH WIND POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE INTO
TUESDAY BEFORE FINALLY EXITING TO THE SOUTH AND EAST TUESDAY
NIGHT INTO WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE MONDAY
AFTERNOON/EVENING AND AGAIN TUESDAY AFTERNOON/EVENING AS A SERIES
OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE PLAINS. THERE WILL BE
THE POTENTIAL FOR TORNADOES...LARGE HAIL AND DAMAGING WINDS WITH
BOTH ROUNDS OF SEVERE WEATHER. THE BEST CHANCES FOR TORNADOES WILL
BE ACROSS SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.

HEAVY RAIN AND FLOODING WILL BE A MAJOR CONCERN MONDAY AND
TUESDAY AS THE GROUND HAS BECOME MORE SATURATED. FURTHER DETAILS
SEE THE FLASH FLOOD WATCH /OKCFFATSA/ THAT HAS BEEN POSTED THROUGH
MONDAY NIGHT FOR PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR SEVERAL
ROUNDS OF SEVERE WEATHER AND HEAVY FLOODING RAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Apr 25, 12:02 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
102 AM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      FAYETTEVILLE            36.06N 94.16W
04/25/2011                   WASHINGTON         AR   BROADCAST MEDIA

            SWIFT WATER RESCUE ONGOING AT STONEBRIDGE ROAD IN
            SOUTHEAST FAYETTEVILLE.

&&

JBM
Special weather statement, Apr 25, 12:42 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
142 AM CDT MON APR 25 2011

OKZ057-061-062-250715-
CRAIG OK-MAYES OK-ROGERS OK-
142 AM CDT MON APR 25 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN ROGERS...SOUTHWESTERN CRAIG AND NORTHERN MAYES

AT 142 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF FOYIL...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...FOYIL...BUSHYHEAD...CHELSEA...BIG
CABIN...WHITE OAK...ADAIR AND PENSACOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.

LAT...LON 3674 9534 3647 9506 3632 9544 3641 9556
TIME...MOT...LOC 0642Z 227DEG 34KT 3641 9546
Special weather statement, Apr 25, 1:11 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
211 AM CDT MON APR 25 2011

OKZ054-059-250745-
OSAGE OK-PAWNEE OK-
211 AM CDT MON APR 25 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN OSAGE AND PAWNEE

AT 212 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
CLEVELAND...MOVING EAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OSAGE...HOMINY...AVANT...WOLCO...
BARNSDALL...TALLANT AND CLEVELAND.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.

LAT...LON 3669 9600 3633 9602 3621 9653 3638 9660
      3670 9601
TIME...MOT...LOC 0712Z 251DEG 44KT 3633 9645
Local storm report, Apr 25, 1:24 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
224 AM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     TSTM WND DMG     WEST SILOAM SPRINGS     36.18N 94.57W
04/25/2011                   DELAWARE           OK   PUBLIC

            TREE BLOWN DOWN

&&

JBM
Special weather statement, Apr 25, 2:38 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
338 AM CDT MON APR 25 2011

OKZ060>062-067-250915-
MAYES OK-ROGERS OK-TULSA OK-WAGONER OK-
338 AM CDT MON APR 25 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN WAGONER...SOUTHERN ROGERS...CENTRAL TULSA AND
     WESTERN MAYES

AT 338 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TULSA...MOVING
EAST AT 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...TULSA...CLAREMORE...INOLA...CATOOSA...VERDIGRIS...TIAWAH
AND OWASSO.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3642 9546 3616 9539 3605 9597 3617 9603
      3618 9601 3623 9601
TIME...MOT...LOC 0838Z 251DEG 44KT 3615 9585
Special weather statement, Apr 25, 3:05 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
405 AM CDT MON APR 25 2011

OKZ054-250945-
OSAGE OK-
405 AM CDT MON APR 25 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 405 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
BURBANK...MOVING EAST AT 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...PAWHUSKA...SHIDLER...FAIRFAX...PERSHING...
TALLANT...NELAGONEY...BURBANK...OKESA...APPERSON...WEBB CITY...
PEARSONIA...BIGHEART...FORAKER AND GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9631 3661 9600 3654 9673 3656 9678
      3653 9683 3652 9691 3656 9691 3656 9690
      3659 9690 3660 9693 3670 9695 3676 9689
      3676 9683 3679 9676 3691 9676 3701 9666
TIME...MOT...LOC 0905Z 251DEG 44KT 3667 9681

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Le Flore

When
April 25, 4:00 AM CST to April 28, 12:00 PM CST
Where
Le Flore County, 2 mi NNE of Panama to 2 mi S of Panama
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.197, -94.656

The Poteau River near Panama rose above its flood stage of 29 feet at 5:00 am CDT on April 25th. The river crested at 39.36 feet at 11:00 am CDT on the 26th, resulting in moderate flooding. The river fell below flood stage at 1:00 pm CDT on the 28th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300234.